Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
Tell the doctor what medications are currently being taken because many medicines interact with TCAs. Do not take any nonprescription or herbal medications without first consulting the doctor or pharmacist. The following are examples of interactions, but they do not represent a complete list.
TCAs may increase the blood levels and/or risk of toxicity of the following medications:
MAOIs (These may cause serious and sometimes fatal reactions; some TCAs have been used safely with MAOIs, but the dose of TCAs must be increased very slowly and the person must strictly adhere to MAOI dietary restrictions.)
Sympathomimetics such as pseudoephedrine (Sudafed)
The following substances may increase the toxicity of TCAs:
Alcohol or other drugs that depress the central nervous system such as medications taken for insomnia
Medications, such as antihistamines (Benadryl), that may produce similar side effects
Lightheadedness when standing up from a sitting or lying position (Stand up gradually from lying down or sitting positions.)
Seizures (TCAs lower the threshold for seizures, that is, seizures may occur more easily in the person taking TCAs. Caution is advised for individuals prone to seizures or those who have a history of seizures.)
Tricyclic antidepressants (TCAs) were one of the most important causes of mortality resulting from poisoning until 1993 and continue to be responsible for more deaths per prescription than all the other antidepressants put together.